Utah, 2017

Damaging Wind in Utah, June 4, 2017

June 4, 2017 · NWS SLC · 1 event in 1 county or zone

A strong thunderstorm produced a severe wind gust in the northern Wasatch Front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A strong thunderstorm produced a severe wind gust in the northern Wasatch Front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jun 4, 7:22 PM MST, 48 minutes earlier.

Area forecast discussion, Jun 4, 7:22 PM MST, 48 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
822 PM MDT Sun Jun 4 2017

.SYNOPSIS...A weak weather disturbance will bring a cold front
through northern Utah tonight through Monday morning. High
pressure will return for much of the remainder of the week.

&&

.DISCUSSION...Very warm southwesterly flow remains over Utah and
southwest Wyoming this evening, ahead of an approaching trough
that is moving through Idaho as of 02Z. Ahead of this trough,
isolated to widely scattered showers and thunderstorms have formed
over parts of Utah, primarily initiating off of the higher terrain
of central Utah, as well as the Uinta Mountains. Somewhat stronger
storms have also clipped Utah's far northwest corner, but the best
convective development has remained north of the Utah/Idaho
border.

The best upper level instability associated with this trough will
remain north of Utah as it slides eastward, but the associated low
level cold front will push across at least northern Utah
overnight. This will usher in a cooler airmass, with Monday
afternoon's temperatures across the north expected to be 5-10
degrees cooler than today's near record highs. This will
temporarily slow the snow melt, with the highest flows in the
short run for many local rivers expected Monday morning. This
includes the Logan and Weber Rivers, which should continue to
hover near/above flood stage Monday morning; see the Flood Watch
and Warning for more details.

The cooling trend will be short-lived, as heights build again
starting Monday night. As the ridge amplifies, high temperatures
will again approach record values by mid-week.

Updated the forecast earlier this evening to add mentionable POPs
to the eastern valleys, notably the Uinta Basin and Castle
Country, where thunderstorms had begun to drift off of the
terrain. No further updates are currently expected. The previous
long term discussion follows.

.LONG TERM (After 12Z Wednesday)...The medium range models are in
strong agreement maintaining a high amplitude mid level ridge
across the forecast area at the beginning of the long term period,
before shifting this ridge axis east late Wendesday into Thursday,
as a longwave trough develops along the west coast. The next
result in will be temperatures well 10-15 degrees above climo (in
some cases higher), along with increasing southerly winds by
Thursday across the western valleys.

The models remain in general agreement ejecting a rather potent
shortwave trough through the northern Great Basin Friday through
Friday night, which would push a strong cold front through
northern Utah most likely Friday evening. Another warm and windy
day would precede this frontal boundary during the day Friday,
with perhaps strong winds along with convection along and behind
the boundary Friday evening. Much cooler air is expected to follow
for Saturday, knocking max temps back down near or potentially
even below climo for next weekend.

&&

.AVIATION...There is a 10 percent chance of a shower or
thunderstorm impacting the SLC terminal between 02Z and 05Z, with
gusty erratic winds as the most likely impact. Otherwise,
southerly winds should prevail until a cold front moves through
the area overnight, most likely switching winds to the northwest
around 07-10Z.

&&

.FIRE WEATHER...High pressure has shifted east of the forecast
area this afternoon as a Pacific trough moves into the Great
Basin. Southerly winds have increased and isolated spots of
marginally critical fire weather conditions are possible through
the early evening, but have not seen any yet so far today.

A mostly dry cold front will move into northern Utah this evening
and overnight. Gusty and erratic winds are possible with any
storms in association with this front over the higher terrain as
well as over northwest Utah. Northern Utah temperatures tomorrow
will be up to 10F cooler than today, with just a few storms
possible over the higher terrain tomorrow afternoon.

High pressure will rebuild Tuesday and persist through much of
the work week. The ridge axis will start to shift east Thursday
ahead of another Pacific storm system moving onshore. Ahead of the
trough, winds will become gusty, and the airmass should be dry
enough at that point to support critical fire weather conditions.
Fuels are currently not critically dry for most locations across
the district, but this may change by midweek. Will monitor.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Flood Watch through Friday afternoon for UTZ006-009.

WY...None.
&&

PUBLIC/AVIATION...Schoening
LONG TERM...Seaman
FIRE WEATHER...Traphagan

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jun 4, 1:47 AM MST, 18 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
247 AM MDT Sun Jun 4 2017

UTZ001>016-019>021-517-518-WYZ021-051300-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
247 AM MDT Sun Jun 4 2017

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

High elevation snowmelt will continue to cause swift, high and
very cold flows along the waterways of northern Utah and
southwest Wyoming. Avoid areas adjacent to waterways that are fed
by high elevation snowmelt. Keep children and pets away from
these life-threatening, fast-flowing waterways as they could be
rapidly swept away.

Locally critical fire weather conditions due to gusty winds and
low humidity are forecast today near the Nevada border.

.DAYS TWO THROUGH SEVEN...Monday through Saturday
Waterways of northern Utah and southwest Wyoming will continue to
be dangerous with high flows expected through the upcoming week.
See the latest Flood Statements for details on specific waterways
that are running at or near flood stage.

Critical fire weather conditions due to gusty winds and low
humidity are forecast for the end of the work week.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

Rogowski/Merrill

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Davis

When
June 4, 8:10 PM MST to 8:20 PM MST
Where
Davis County, 1.38 mi S of Clearfield to (Hif)hill Afb Ogden
Measured
56 kt (64 mph) measured gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.100, -112.020

Strong winds from a dry microburst knocked over a section of fence and caused damage to large tree limbs in Clearfield. In addition, a 64 mph wind gust was recorded at Hill Air Force Base.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2017Every state in 2017This day in weather historyWarnings in Utah, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 710493.